Question of the week # 312

312) A 73 year old man with history of Dementia and well-controlled Parkinson’s disease was admitted to the hospital 3 days ago with fever, hypotension and dysuria. He was diagnosed with sepsis secondary to urinary tract infection and has been on treatment with Ampicillin and Gentamicin. Urine cultures revealed enterococci. Over the past two days, his blood pressure improved and he has been afebrile however, he has become increasingly immobile and excessively tremulous. He is unable to rise from a chair or walk without help.  His home medications include Levodopa, Benserazide and Selegeline. On physical examination, blood pressure is 130/80 mm Hg. He is alert, awake and oriented. He has severe bilateral resting tremor, generalized rigidity and bradykinesia . Results of routine blood tests showed no abnormality and CT of the head is normal.  Which of the following is the most appropriate management at this time?

A) Increase Levodopa

B) Add Carbidopa

C) Discontinue Gentamicin

D) Add Piperacillin-Tazobactam

E) Start Bromocriptine

6 Responses

  1. B

    A difficult question, I feel that the pt is not suffering from NMS which I’d be more in favor of if he had a leukocytosis, fever, and possibly even AMS, increased CPK too. He is having an acute episode of severe Parkinsonian-like symptoms only so therefore I feel we must examine his medications for possible drug interactions. Are either of the antibiotics causing increased metabolism of levodopa or blocking dopamine receptors? I think augmenting his levopdopa dose to control his acute symptoms. Carbidopa blocks the periperal metabolism of dopamine so I think thats a good choice. Im probably wrong. Tough question.

  2. C. Discontinue Gentamicin.
    Gentamicin apparently worsens Paralysis agitans/Parkinson’s…also no longer needed since the enterococci (if cultures have confirmed its sensitivety to ampicillin) is the causative agent. I may be wrong.

  3. B) Add Carbidopa..as control of symptoms have worsened, so needs carbidopa to help levodopa do its work

  4. The author wanted you to answer C most likely. Aminoglycosides have kurare-like effect on neuromuscular junction, therefore may increase symptoms in myastenia, parkinsonism etc. I do not have a clinical experience, but I would expect to have some lower motoneuron sings. B is wong since benserized is an analogue to carbidopa. It is not aproved in US so the question is not completely fair. A would increase side effects, D may cause more confusion in already demented pt. due to anti-cholinergic effects.

  5. ccc

  6. C…………
    In very high doses, aminoglycosides can produce a curare-like effect with neuromuscular blockade that results in respiratory paralysis. This paralysis is usually reversible by calcium gluconate (given promptly) or neostigmine

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: